Virginia, 2013

Hail and Damaging Winds in Virginia, July 24, 2013

July 24, 2013 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:23 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 24, 2:23 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
323 PM EDT WED JUL 24 2013

.SYNOPSIS...
A COLD FRONT SLOWLY SOUTH INTO NORTH CAROLINA THIS EVENING...THEN
STALLS OVERNIGHT. WEAK LOW PRESSURE DEVELOPS OFF THE SOUTHEAST
COAST EARLY THURSDAY...THEN TRACKS NORTHEAST JUST OFF THE MID
ATLANTIC COAST THURSDAY NIGHT. HIGH PRESSURE BUILDS INTO THE AREA
FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CDFNT CONTG TO PUSH THROUGH THE FA THIS AFTN. DEWPTS AND TEMPS
HAVE DIPPED A COUPLE OF DEGS F N AND W AS WNDS HAVE TURNED NNW.
CNVTN HAS BEEN ISOLD AT BEST SO FAR. AKQ RADAR SHOWING LO LVL
BNDRY CONTG TO PUSH S INTO XTRM SRN VA THIS AFTN. AREAS FM SCNTRL
THROUGH EXTREME SE VA AND INTO MNLY INTR NE NC APR TO BE THE FOCUS
OF CNTN INTO/THROUGH THE EVE HRS. WILL CARRY 30-40% POPS FOR THOSE
PLACES...15-25% POPS ELSW. CLDNS AND ISOLD TO SCT PCPN PSBLY
LINGERS AFT MDNGT...ESP S AND E PORTIONS. LO TEMPS FM THE L/M60S
NNW TO L70S NR SE VA/NE NC COASTAL AREAS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
FNTL BNDRY LINGERS NR THE CSTL CAROLINAS AND JUST OFFSHORE ON THU.
WK/LARGE AREA OF LO PRES DVLPS INVOF NC CST DURG THU AS TROUGH
ALOFT ENTERS/CROSSES THE RGN. LO LVL FLO RMNG MNLY NNE...WHICH
USUALLY LIMITS DRYING/CLRG. ALSO WILL HANG ONTO CHC POPS E OF
I95...HIGHEST NR THE CST INTO THE AFTN HRS.

THE LO TRACKS NE THU NGT AND (EVENTUALLY) AWAY FM THE MDATLC RGN
ON FRI. SFC HI PRES (ALBEIT WEAK) BUILDS INTO THE RGN FM THE
NNW...RESULTING IN CONTD DRYING AND SUFFICIENTLY LOWER DEWPTS.

LO LVL FLO GRDLY BECOMES SSE FRI NGT INTO SAT AS NEXT TROUGH ALOFT
APPROACHES FM THE WNW. XPCG DEWPTS TO BEGIN TO RISE BACK
INTO/THROUGH THE 60S INTO THE L70S (SAT). AN RIBBON OF DEEPER MSTR
BECOMES ESTABLISHED NR/JUST E OF THE MTNS BY SAT. EVEN THOUGH
FORCING/UVM WK...WILL CARRY LO CHC POPS MNLY W OF I95 BY SAT AFTN.

HI TEMPS THU MNLY IN THE L/M80S...THOUGH WOULD NOT RULE OUT SOME
AREAS (ESP E OF I95) HAVING READINGS STRUGGLE TO RISE OUT OF THE
70S DUE TO EXTENSIVE/CONTD CLDNS THROUGHOUT THE DAY. LO TEMPS FM
ARND 60F NW TO ARND 70F RIGHT NR THE CST. HI TEMPS FRI IN THE
L/M80S. HI TEMPS SAT RANGING THROUGH THE 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LONG RANGE MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT WHICH
STILL MEANS A PATTERN OF UNSETTLED WEATHER IS IN STORE FOR LATE IN
THE WEEK...BUT OVERALL COVERAGE OF PRECIP MAY NOT BE AS MUCH AS
PREVIOUSLY EXPECTED SATURDAY AND EARLY SUNDAY. DEEP S-SW FLOW WILL
SET THE STAGE FOR THE WEEKEND AS ANOTHER UPPER TROUGH TRACKS ACROSS
THE TENNESSEE RIVER VALLEY TOWARDS THE MID ATLANTIC WITH WEAK HIGH
PRESSURE IN PLACE AT THE SURFACE. IF THIS PATTERN HOLDS...SATURDAY
SHOULD REMAIN RATHER DRY WITH JUST WIDELY SCATTERED AFTERNOON
SHOWERS AND STORMS RESULTING FROM AFTERNOON HEATING/INSTABILITY.
OVERALL...PRECIP CHANCES ON SATURDAY SHOULD NOT EXCEED 20-30
PERCENT. POPS INCREASE SUNDAY AFTERNOON INTO SUNDAY EVENING AS THE
UPPER TROUGH SLOWLY PUSHES TO THE MOUNTAINS LATE IN THE DAY. SUNDAY
SHOULD BEGIN WITH MOSTLY SUNNY SKIES AND THEN GIVE WAY TO A MIX OF
AFTERNOON SUN AND CLOUDS INLAND FROM CHESAPEAKE BAY WITH SCATTERED
SHOWERS AND STORMS DEVELOPING IN THE AFTN/EVENING AS THE SYSTEM
PUSHES TOWARDS THE COAST.

THE UPPER TROUGH PUSHES THROUGH LATE MONDAY AND MODELS BRING A
SURFACE TROUGH/FRONT INTO CENTRAL VA MONDAY AFTERNOON. MODELS
RE-DEVELOP A DECENT COVERAGE OF SHOWERS AND STORMS ON MONDAY...
THUS WARRANTING GOOD CHANCE POPS IN THE FORECAST. THE SURFACE
TROUGH/FRONT IS EXPECTED TO STALL ACROSS CENTRAL VA AND AM THEREFORE
NOT EXPECTING ANY SUBSTANTIAL AIRMASS CHANGE OTHER THAN SOME DRIER
AIR. MORE ZONAL/WLY FLOW SETS UP WITH SURFACE RIDGING COMING IN FROM
THE WEST ON TUE...WHICH SHOULD LIMIT PRECIP CHANCES.

MAX TEMPS WILL GENERALLY BE IN THE MID 80S TO LOWER 90S THRU THE
PERIOD WITH THE WARMEST CONDITIONS SATURDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ISOLATED THUNDERSTORMS HAVE INITIALIZED ALONG A WEAK TROUGH THAT
HAS BEEN DRAPED ALONG THE MID ATLANTIC COAST FOR THE PAST SEVERAL
DAYS. THESE STORMS SHOULD EITHER DISSIPATE OR MOVE WELL OFFSHORE
BY 24/1900Z. MEANWHILE A COLD FRONT...LOCATED ALONG THE SPINE OF
THE APPALACHIANS AS OF 24/1730Z...WILL CROSS THE REGION LATE THIS
AFTN INTO TONIGHT AND BRING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS
TO ALL TAF SITES. EXPECT FREQUENT LIGHTNING AND BRIEF LIMITATIONS
TO CIGS/VIS IN AND AROUND THE STRONGEST STORM CORES. BEHIND THE
FRONTAL PASSAGE...A SCT-BKN CLOUD DECK BTWN 1500-2500 FT AGL IS
ANTICIPATED TO LINGER NEAR THE COAST THROUGH THU MORNING BEFORE
BREAKING UP AND/OR LIFTING ABOVE 3000 FT AGL.

OTHERWISE...THE FRONT STALLS JUST OFF THE VA/NC OUTER BANKS ON THU
AND DEEPENS INTO A MORE CENTRALIZED LOW PRESSURE SYSTEM. THE LOW IS
EXPECTED TO MOVE NNE AND OFF THE NEW ENGLAND COAST BY FRI EVENING.
THIS FEATURE WILL KEEP SHOWER/THUNDERSTORM CHANCES AND OCCASIONAL
MVFR CIGS PRIMARILY NEAR TAF SITES KECG...KORF...KPHF AND KSBY
DURING THIS TIME. ALTHOUGH THE LOW PRESSURE SYSTEM EXITS THE AREA
ON FRI...CONDITIONS WILL REMAIN UNSETTLED ENOUGH FOR AFTN
THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND.

&&

.MARINE...
UPDATE...ISOLATED THUNDERSTORMS HAVE INITIATED ALONG A WEAK TROUGH
THAT HAS BEEN DRAPED ALONG THE MID ATLANTIC COAST FOR THE PAST
SEVERAL DAYS. THESE STORMS SHOULD EITHER DISSIPATE OR MOVE WELL
OFFSHORE IN THE NEXT FEW HOURS. A MORE DEFINED COLD FRONT WILL
THEN CROSS THE WATERS LATE THIS AFTN INTO THIS EVENING...BRINGING
ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS TO THE WATERS DURING
THIS TIME.

PREVIOUS DISCUSSION...MAIN CONSIDERATION FOR THE MARINE FORECAST
IS HOW STRONG ANY NORTHERLY SURGE WILL BE BEHIND THE FRONTAL
PASSAGE. 00Z NAM APPEARS TO BE OVERDONE WITH ITS PRESSURE GRADIENT
AND PROBABLY THE WIND. BAY TEMPERATURES ARE WELL INTO THE 70S AND
IN SOME CASES LOWER 80S WHICH WILL PROMOTE GOOD MIXING. FOR NOW
HELD OFF ON HEADLINES OR SCA WINDS BUT WOULD NOT BE SURPRISED IF
AT LEAST A BRIEF PERIOD OF SCA CONDITIONS OCCURS OVER THE BAY.
THIS IS MOST LIKELY TO OCCUR EITHER OVERNIGHT TONIGHT BEHIND THE
FRONT OR ON FRIDAY MORNING. THE LATTER PERIOD WILL DEPEND ON HOW
STRONG THE PRESSURE GRADIENT BECOMES TO THE WEST OF THE DEVELOPING
LOW PRESSURE SYSTEM. FOLLOWED CLOSE TO SREF WINDS WHICH ARE TAMER
THAN THE STRONGEST MODEL...THE NAM. NOTE HOWEVER THAT THE SYNOPTIC
SOLUTION OF THE SREF IS SIMILAR TO THE NAM AND COULD BE IN
QUESTION WITH AN ANOMALOUS LOW PRESSURE TRACK FOR MID SUMMER (INTO
LONG ISLAND) BUT SHOULD NOT BE DISCOUNTED.

SEAS BUILD TO 3 TO 4 FT OVER THE COASTAL WATERS. FIVE FOOT SEAS ARE
PSBL BUT DID NOT INCLUDE WITHIN 20NM AT THIS POINT.

TIDES ARE EXPECTED TO REMAIN AT 1/2 TO 1 FT BELOW MINOR FLOODING
THRESHOLDS WITH DECREASING INFLUENCE OF THE LUNAR EFFECT BUT THIS
WILL NEED TO BE MONITORED WITH THE INCREASING NORTHEAST WIND DURING
THE COMING DAYS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...JDM
AVIATION...BMD
MARINE...JDM
Hazardous weather outlook, Jul 24, 9:31 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1031 AM EDT WED JUL 24 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251445-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1031 AM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OUT
AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-251445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1031 AM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OUT
AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 11:42 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1242 PM EDT WED JUL 24 2013

VAZ086-241730-
MATHEWS-
1242 PM EDT WED JUL 24 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS MATHEWS COUNTY THROUGH 130
PM EDT...

AT 1242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GWYNN...OR ABOUT OVER MATHEWS...MOVING SOUTH AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DIGGS...AND...MATHEWS AT 1250
PM EDT...RUFF AT 1255 PM EDT...LABAN...AND...PORT HAYWOOD AT 100 PM
EDT...PEARY AT 105 PM EDT...NEW POINT...AND...BAVON AT 115 PM EDT...
NEW POINT COMFORT AT 125 PM EDT.

HAZARDS INCLUDE...
CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3735 7626 3731 7626 3730 7627 3733 7632
      3750 7634 3753 7629 3751 7627 3747 7625
      3748 7624 3741 7624 3737 7624

JM
Special weather statement, Jul 24, 1:06 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT WED JUL 24 2013

NCZ016-017-102-241845-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
206 PM EDT WED JUL 24 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CURRITUCK AND CAMDEN
COUNTIES THROUGH 245 PM EDT...

AT 206 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERTHA...OR ABOUT 5 MILES WEST OF GRANDY...MOVING SOUTHEAST AT 10
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BERTHA AT 215 PM EDT...POPLAR
BRANCH AT 220 PM EDT...GRANDY AT 235 PM EDT...JARVISBURG AT 245 PM
EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3616 7592 3616 7596 3623 7602 3632 7593
      3625 7577 3624 7577 3621 7578 3622 7581
      3627 7584 3623 7585 3622 7583 3617 7582
      3611 7587

JM
Special weather statement, Jul 24, 1:23 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT WED JUL 24 2013

VAZ060-061-241900-
CUMBERLAND-PRINCE EDWARD-
223 PM EDT WED JUL 24 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND AND PRINCE
EDWARD COUNTIES THROUGH 300 PM EDT...

AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF PROSPECT TO 8 MILES WEST OF
ELAM...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF APPOMATTOX TO
APPOMATTOX...MOVING SOUTHEAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
   PROSPECT...
   ELAM...
   FIVE FORKS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3726 7869 3734 7861 3738 7861 3740 7859
      3738 7858 3734 7851 3735 7846 3740 7843
      3731 7830 3714 7856 3714 7859 3719 7865
      3720 7870

05
Special weather statement, Jul 24, 1:56 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT WED JUL 24 2013

MDZ022-024-025-242000-
INLAND WORCESTER-MARYLAND BEACHES-WICOMICO-
256 PM EDT WED JUL 24 2013

...DEVELOPING THUNDERSTORM WILL MOVE ACROSS WORCESTER AND EASTERN
WICOMICO COUNTIES THROUGH 400 PM EDT...

AT 254 PM EDT...DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS
ALONG A LINE EXTENDING FROM POWELLVILLE TO WHITON...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF SALISBURY TO 12 MILES SOUTHEAST
OF SALISBURY UNIVERSITY...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NEWARK AROUND 400 PM EDT.

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. HEAVY RAIN MAY CAUSE PONDING
OF WATER ON ROADWAYS. MOTORISTS SHOULD BE ALERT FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS...AND USE EXTRA CAUTION IN THE VICINITY
OF THESE STORMS.

LAT...LON 3823 7520 3823 7544 3835 7545 3841 7518

WRS
Special weather statement, Jul 24, 1:59 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
259 PM EDT WED JUL 24 2013

VAZ060-061-242000-
CUMBERLAND-PRINCE EDWARD-
259 PM EDT WED JUL 24 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND AND PRINCE
EDWARD COUNTIES THROUGH 400 PM EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM PROSPECT TO ELAM...OR ALONG A LINE EXTENDING FROM
8 MILES NORTHWEST OF HAMPDEN SYDNEY TO 10 MILES NORTHEAST OF RED
HOUSE...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...

  DARLINGTON HEIGHTS AROUND 305 PM EDT...
  LONGWOOD UNIVERSITY AROUND 325 PM EDT...
  HAMPDEN SYDNEY AROUND 340 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3726 7869 3734 7861 3738 7861 3740 7859
      3734 7851 3735 7846 3739 7843 3730 7825
      3710 7850 3713 7853 3714 7855 3714 7859
      3721 7870
Special weather statement, Jul 24, 2:20 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED JUL 24 2013

VAZ081-242000-
PRINCE GEORGE-
320 PM EDT WED JUL 24 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF HOPEWELL AND
NORTHWEST PRINCE GEORGE COUNTY THROUGH 400 PM EDT...

AT 318 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOPEWELL...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR BIRCHETT ESTATE AT 345 PM
EDT...AND JORDAN POINT COUNTRY CLUB AT 355 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS...AND USE
EXTRA CAUTION IN THE VICINITY OF THESE STORMS.

LAT...LON 3728 7720 3722 7726 3727 7736 3731 7732

JFOSTER

The radar

The Norfolk radar (KAKQ), 143 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Prince Edward

When
July 24, 2:23 PM EST to 2:25 PM EST
Where
Prince Edward County, 1.1 mi E of Darlington Hgts
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
37.200, -78.600

Quarter size hail was reported.

Thunderstorm Wind, Prince Edward

When
July 24, 2:30 PM EST to 2:35 PM EST
Where
Prince Edward County, 2.75 mi W of Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.230, -78.520

Trees were downed on Route 665 between Hampden Sydney and Darlington Heights.

Thunderstorm Wind, Prince Edward

When
July 24, 2:33 PM EST to 2:35 PM EST
Where
Prince Edward County, 4.29 mi SSW of Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.170, -78.490

Two trees were downed. One tree just missed falling on a home.

Thunderstorm Wind, Mecklenburg

When
July 24, 4:15 PM EST to 4:20 PM EST
Where
Mecklenburg County, 0.55 mi E of Bracey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.600, -78.140

Twelve inch diameter tree was downed on Cliffside Drive.

Thunderstorm Wind, Lunenburg

When
July 24, 4:30 PM EST to 4:35 PM EST
Where
Lunenburg County, 0.55 mi W of Rehoboth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.920, -78.360

Large pine tree was downed at a residence. Other trees were downed on Route 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471041, 471043, 471050, 471053, 471058.